Hail, Crawford
- When
- August 18, 10:30 PM EST
- Where
- Crawford County, 3 mi N of Cambridge Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.843, -80.070
Penny size hail was reported.
A cold front stretched through the southern Great Lakes during the evening hours of the 18th. Scattered showers and thunderstorms moved into portions of northwest Pennsylvania during the early overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front stretched through the southern Great Lakes during the evening hours of the 18th. Scattered showers and thunderstorms moved into portions of northwest Pennsylvania during the early overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 9:06 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1006 PM EDT MON AUG 18 2008 .SYNOPSIS... A COLD FRONT WILL MOVE FROM LOWER MICHIGAN INTO THE OHIO VALLEY TUESDAY MORNING. HIGH PRESSURE WILL FOLLOW THE FRONT AND REMAIN IN PLACE THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... COLD FRONT STILL WELL NORTH OF THE FORECAST AREA HOWEVER PRE-FRONTAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF THE FORECAST AREA. STILL LOOKS LIKE THE BEST OPPORTUNITY FOR PRECIP WILL BE FROM CLEVELAND EASTWARD TO ERIE PA AND I WILL MAINTAIN CHANCE POPS IN THESE AREAS. ELSEWHERE I CANT ENTIRELY RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT SO I EXPANDED THE ISOLATED WORDING TO THE ENTIRE FORECAST AREA. TEMPS IN GOOD SHAPE...LOOKS LIKE LOWS IN THE LOWER 60S SHOULD WORK OUT FINE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THURSDAY. EXPECT COOLER AND DRIER CONDITIONS THROUGH MID WEEK. THINGS START TO WARM THURSDAY AS THE HIGH SHIFTS EAST OF THE AREA AND A SOUTHERLY FLOW DEVELOPS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... LONG TERM BEGINS WITH THE GFS AND ECMWF FAIRLY SIMILAR WITH AN UPPER RIDGE FROM SOUTHERN ONTARIO SOUTH THROUGH THE VIRGINIAS AND CAROLINAS. AT THE SURFACE HIGH PRESSURE WILL BE DOMINATING NEW ENGLAND BUT SHOULD EXTEND WEST INTO THE AREA. SUBTLE MODEL DIFFERENCES BEGIN TO DEVELOP BY SATURDAY IN THE PROGRESSION OF MOISTURE INTO THE AREA FROM THE MISSISSIPPI VALLEY WITH THE ECMWF DRIER OF THE TWO MODELS. BY SUNDAY THE SURFACE SYSTEM BECOME OUT OF PHASE WITH THE GFS MORE PROGRESSIVE DRIVING A COLD FRONT THROUGH THE AREA WHILE THE ECMWF BRINGS THE FRONT THROUGH THE AREA DURING THE DAY. CONSEQUENTLY THE GFS BRINGS THE DRY AIR IN FOR MONDAY WHILE THE ECMWF KEEPS THE MOISTURE IN THE AREA WITH THE AXIS OF AN UPPER TROUGH ACROSS THE AREA. WILL FAVOR THE ECMWF TIMING FOR THE PERIOD. WILL GO WITH DRY CONDITIONS THROUGH THURSDAY NIGHT. FRIDAY MOISTURE WILL BE CLOSE TO THE AREA AND WITH A GENERALLY SOUTH RETURN FLOW INSTABILITY WILL LIKELY BE INCREASING SO WILL GO WITH A CHANCE IN THE WEST. FRIDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE WITH CHANCE POPS AS THE SLOW MOVING SWATH OF MOISTURE MOVES ACROSS THE AREA. BEST CHANCE LOOKS TO BE SUNDAY. MONDAY AND MONDAY NIGHT WILL TAPER OFF POPS FROM THE WEST AS COOLER DRIER AIR AND HIGH PRESSURE BUILD IN. TEMPS GENERALLY ABOVE NORMAL BY A FEW DEGREES THURSDAY THROUGH THE WEEKEND. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER NORTHWEST OHIO CONTINUE TO DECREASE THIS EVENING. THEY DEVELOPED IN THE UNSTABLE AND MOIST AIR. COLD FRONT OVER CENTRAL LOWER MICHIGAN SHOULD MOVE INTO THE EXTREME NORTHERN PORTION OF THE FORECAST AREA BETWEEN 08Z AND 10Z. CANT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM DEVELOPING JUST AHEAD OF THE FRONT OVERNIGHT. THE OTHER CONCERN IS FOR SOME MVFR CEILINGS AND VISIBILITIES FOR A FEW HOURS AFTER FRONTAL PASSAGE. THE AVIATION SREF MODEL AGREES ESPECIALLY AT CLE AND ERI. INCLUDED A THREAT OF MVFR CEILINGS AND VISIBILITIES AT ALL TAF SITES MAINLY DURING THE MORNING HOURS OF TUESDAY. AT THIS TIME ANY SHOWER OR THUNDERSTORM ACTIVITY ON TUESDAY SHOULD BE MAINLY JUST SOUTH OF THE FORECAST AREA. PLENTY OF CLOUDS WILL BE AROUND TUESDAY WITH IMPROVEMENT FROM THE NORTHEAST AS THE HIGH PRESSURE BUILDS IN. OUTLOOK...HIGH PRESSURE AND VFR CONDITIONS RETURNING WEDNESDAY AND THURSDAY. SOME NON-VFR CONDITIONS MAY OCCUR FRIDAY NIGHT INTO SATURDAY AS SOME MOISTURE AND SCATTERED SHOWERS AND THUNDERSTORMS MOVES IN FROM THE WEST. && .MARINE... DECIDED TO EXTEND THE SMALL CRAFT ADVISORY UNTIL 4 AM FOR THE CENTRAL AND EAST END NEARSHORE WATERS...AS THE WINDS ARE TRYING TO BECOME WESTERLY. THE BIG CONCERN IS HOW STRONG THE WINDS WILL BE ON TUESDAY. THE WINDS AT 925 MB ARE ONLY AROUND 10 KNOTS. THIS SEEMS WAY TOO LOW BASED ON THE PRESSURE GRADIENT AND THE FACT WE WILL HAVE COLD ADVECTION. THE CURRENT FORECAST LOOKS GOOD. THE QUESTION WAS SHOULD THE SMALL CRAFT ADVISORY BE ISSUED NOW FOR TUESDAY. AT THIS TIME HELD OFF. THE WORDING OF THE FORECAST WITH SMALL CRAFT ADVISORY LIKELY LOOKS GOOD. WINDS WILL GRADUALLY DIMINISH TO LIGHT AND VARIABLE BY WEDNESDAY AND CONTINUE INTO WEDNESDAY. AS THE HIGH MOVES EAST THE WINDS WILL PICK UP FROM THE SOUTH THURSDAY INTO SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ145>149. && SYNOPSIS...LEINS NEAR TERM...LEINS SHORT TERM...DJB LONG TERM...TK AVIATION...KIELTYKA MARINE...KIELTYKA/LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 613 AM EDT MON AUG 18 2008 LEZ061-142>149-162>169-OHZ003-007-009>012-089-PAZ001-191015- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-OTTAWA- ERIE OH-LORAIN-CUYAHOGA-LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE AN INCREASED RISK OF RIP CURRENTS IN THE WAKE OF A COLD FRONT THAT WILL MOVE ACROSS LAKE ERIE EARLY TUESDAY. THIS THREAT WILL PERSIST INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-191015- WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 613 AM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130856.